Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Convergence, uniqueness, and summability of multiple trigonometric series

Authors: J. Marshall Ash and Grant V. Welland
Journal: Trans. Amer. Math. Soc. 163 (1972), 401-436
MSC: Primary 42A92
MathSciNet review: 0300009
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper our primary interest is in developing further insight into convergence properties of multiple trigonometric series, with emphasis on the problem of uniqueness of trigonometric series. Let $ E$ be a subset of positive (Lebesgue) measure of the $ k$ dimensional torus. The principal result is that the convergence of a trigonometric series on $ E$ forces the boundedness of the partial sums almost everywhere on $ E$ where the system of partial sums is the one associated with the system of all rectangles situated symmetrically about the origin in the lattice plane with sides parallel to the axes. If $ E$ has a countable complement, then the partial sums are bounded at every point of $ E$. This result implies a uniqueness theorem for double trigonometric series, namely, that if a double trigonometric series converges unrestrictedly rectangularly to zero everywhere, then all the coefficients are zero. Although uniqueness is still conjectural for dimensions greater than two, we obtain partial results and indicate possible lines of attack for this problem.

We carry out an extensive comparison of various modes of convergence (e.g., square, triangular, spherical, etc.). A number of examples of pathological double trigonometric series are displayed, both to accomplish this comparison and to indicate the ``best possible'' nature of some of the results on the growth of partial sums.

We obtain some compatibility relationships for summability methods and finally we present a result involving the $ (C,\alpha ,0)$ summability of multiple Fourier series.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 42A92

Retrieve articles in all journals with MSC: 42A92

Additional Information

Keywords: Square summable, unrestricted rectangularly convergent, spherically Abel summable, $ (C,0,\beta )$ summable, uniqueness, coefficient growth, Riemann summable
Article copyright: © Copyright 1972 American Mathematical Society